Tornadoes · United States · Wisconsin · 2014
EF2 tornado, Platteville, Wisconsin, June 16, 2014
This EF2 tornado ran 3.8 miles across Grant County on June 16, 2014, touching down at 10:45 PM CDT and reaching 100 yards wide. It killed nobody and injured 5, and did $21 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- June 16, 2014
- Touchdown
- 10:45 PM CDT (03:45 UTC)
- Lifted
- 10:50 PM CDT (03:50 UTC)
- On the ground
- 5 minutes
- Path length
- 3.8 miles (6.0 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 5
- Property damage
- $21 million
- Crop damage
- $2,000
- County
- Grant County
- Touchdown point
- 42.738, -90.519
- Lift-off point
- 42.721, -90.448
- Record number
- 1406162145-01
The damage survey
26 damage points were recorded along this path by NWS ARX and NWS MKX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 115 mph.
- Shell station heavily damaged
- Nearby trees sustained very little damage.
- Damage to stands and light poles at stadium.
- Rocks from roof tops broke windows and heavily damage cars in parking lot.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A line of severe thunderstorms developed during the late afternoon of June 16th across Minnesota and Iowa. As the storms rolled across western Wisconsin they produced sporadic wind damage and at least 2 tornadoes in Platteville (Grant County) where 5 injuries occurred. The tornadoes caused extensive damage to the University of Wisconsin - Platteville campus and to numerous homes and business near the campus. Damage estimates to the campus alone were near $10 million. The Governor of Wisconsin declared a state of emergency for three southern Wisconsin counties, including Grant. The U.S. Small Business Administration approved a request for a disaster declaration in Grant County. The disaster declaration allows homeowners and businesses to obtain loans to repair or replace damaged or destroyed property.
A tornado formed along a squall line west of Platteville, just south of County Road B, and traveled through Memorial Park on to the Univ. of Wisconsin - Platteville campus. Five people were injured, one of them seriously. There was extensive damage done to five buildings and the stadium on campus. Roofs of two new residential halls were partially destroyed and a third residential hall was also damaged along with one academic building. Two large lighting structures at the football stadium were knocked over, with one crashing across the bleachers causing the concrete foundation underneath the bleachers to be substantially moved. Damage continued into nearby homes and businesses as the tornado tracked across Business Highway 151. The top level of a split level home was ripped off one house, another house lost part of a roof and a porch while several other homes had windows blown out and trees knocked down. A gas station/convenience store was leveled by the tornado where it also ripped a pump out of the ground and blew over a semi. Numerous other business and vehicles suffered blown out windows. After hitting a cemetery on the south side of town, the tornado dissipated just before reaching U.S. Highway 151 southeast of town. A total of 12 homes were destroyed with another 20 damaged.||At UW-Platteville, the tornado caused $7.3 million in damage to Bridgeway Commons, $4.8 million in damage to Rountree Commons and $1.8 million to Southwest Hall. All three buildings are dorms.||The tornado caused $1.8 million in damage to Engineering Hall, a classroom building, and $1.7 million in damage to the stadium.
A second tornado (EF1) hit the northeast corner of Platteville, near the Golf and Country Club. The track was about 1/2 mile long with a 50 yard width. Damage included some trees knocked down and a roof off an apartment building.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a tornado watch, issued at 22:46 UTC and running to 04:27 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:46 UTC | 04:27 UTC | Tornado Watch | ARX |
| 00:38 UTC | 06:49 UTC | Flash Flood Watch | ARX |
| 02:42 UTC | 03:30 UTC | Severe Thunderstorm Warning | ARX |
| 03:05 UTC | 03:45 UTC | Severe Thunderstorm Warning | ARX |
| 03:30 UTC | 04:15 UTC | Severe Thunderstorm Warning | ARX |
| 03:42 UTC | 04:30 UTC | Severe Thunderstorm Warning | ARX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:14 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the tornado touched down at Jun 16, 6:25 PM CDT, 4 hours 20 minutes earlier.
Area forecast discussion, Jun 16, 6:25 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
625 PM CDT MON JUN 16 2014
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 334 PM CDT MON JUN 16 2014
MAIN FORECAST CONCERNS ARE ON SEVERE THUNDERSTORM POTENTIAL TONIGHT
THEN AGAIN TUESDAY AFTERNOON INTO TUESDAY NIGHT. FLASH FLOODING WILL
BE GROWING CONCERN TONIGHT THROUGH THE END OF THE WEEK WITH REPEATED
ROUNDS OF THUNDERSTORMS.
A WARM FRONT CONTINUE TO LIFT NORTH THIS AFTERNOON...STRETCHING FROM
NEAR SIOUX FALLS SOUTH DAKOTA SOUTHEAST ACROSS IOWA TO NEAR
DAVENPORT. THIS FRONT WILL PUSH NORTHWARD APPROACH THE INTERSTATE
90 CORRIDOR THIS EVENING. MEANWHILE...A SHORTWAVE WAS LIFTING
NORTHEAST OUT OF CENTRAL NEBRASKA TOWARD THE UPPER MISSISSIPPI
RIVER VALLEY. CONVECTION HAS BEEN ONGOING THIS AFTERNOON OVER
SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA ON THE NOSE OF
INCREASING 925-850 MB MOISTURE TRANSPORT. EARLIER CONVECTION OVER
WESTERN INTO CENTRAL IOWA HAS DIED OUT THIS AFTERNOON AND WILL
ALLOW THE WARM FRONT TO MAKE ITS NORTHWARD SHIFT LATE THIS
AFTERNOON INTO EARLY THIS EVENING. THE ONGOING THUNDERSTORM COMPLEX
WILL WORK EAST WITH ADDITIONAL STORMS LIKELY FIRING OVER
NORTHEAST NEBRASKA AND NORTHWEST IOWA LATE THIS AFTERNOON AS THE
SHORTWAVE MOVES IN. THE LOW LEVEL JET INCREASES INTO THE WARM
FRONT THIS AFTERNOON AND EVENING ENHANCING THE 0-3 KM
SHEAR...ESPECIALLY IN THE 0-1KM LAYER. 0-6 KM SHEAR FURTHER WEST
WOULD SUPPORT SUPERCELL STRUCTURES EARLIER ON BUT THIS ACTIVITY
SHOULD EVOLVE INTO A BOWING STRUCTURE OR A LINE WITH BOWING
SEGMENTS. WITH THE WARM FRONT IT THE NEIGHBORHOOD AND INCREASING
0-1 KM SHEAR THIS EVENING THERE IS A CONCERN FOR A FEW TORNADOES
IN THE LINE IN ADDITION TO DAMAGING WINDS WITH THE BOWING
STRUCTURES. THERE IS ALSO THE POTENTIAL FOR ALSO THE STORMS WILL
PRODUCE HEAVY DOWNPOURS THAT COULD LEAD TO FLASH FLOODING OVER
URBAN AREAS. RAINFALL TONIGHT WILL CERTAINLY PRIME SOME LOCATIONS
FOR FLASH FLOODING POTENTIAL IN THE COMING DAYS. THE HIGHER
CHANCES FOR SEVERE WEATHER APPEARS TO BE ALONG AND SOUTH OF THE
INTERSTATE 90 CORRIDOR THIS EVENING INTO TONIGHT. THE SHOWERS AND
THUNDERSTORMS WILL THEN EXIT TO THE EAST LATE TONIGHT INTO EARLY
TUESDAY MORNING.
ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE TUESDAY AFTERNOON
AS STRONG INSTABILITY BUILDS ACROSS THE FORECAST AREA. THE MAIN
QUESTION IS WHERE WILL THE WARM FRONT SET UP AND WHERE WILL THE
STORM INITIATE. 0-6 KM BULK SHEAR OF 35 TO 45 KT AND 0-1 KM MUCAPE VALUE
IN EXCESS OF 3500 J/KG WOULD FAVOR SUPERCELL STORMS WITH THE
POTENTIAL FOR VERY LARGE HAIL AND POSSIBLY AN ISOLATED TORNADO OR
TWO NEAR THE WARM FRONT. ALSO...WARM CLOUD DEPTHS OF 4KM AND
PRECIPITABLE WATER VALUES APPROACHING 1.5 INCHES WILL HAVE TO
KEEP A CLOSE ON HEAVY RAIN POTENTIAL WITH AN THUNDERSTORMS THAT
DEVELOP.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 334 PM CDT MON JUN 16 2014
SHOWERS AND THUNDERSTORMS WILL BE ONGOING TUESDAY NIGHT NEAR THE
BOUNDARY BUT SHOULD THEN TAPER OFF LATE AS THE LOW LEVEL JET
WEAKENS. A TROUGH APPROACHES WEDNESDAY AFTERNOON INTO WEDNESDAY
NIGHT WITH ADDITIONAL SHOWERS AND THUNDERSTORMS EXPECTED. SHEAR
ISN/T AS STRONG BY WEDNESDAY INTO THURSDAY SO HEAVY RAIN MAY BE
MORE OF A CONCERN WITH THE THUNDERSTORMS. ANOTHER DISTURBANCE
PUSHES INTO THE UPPER MISSISSIPPI RIVER VALLEY THURSDAY AFTERNOON
INTO THURSDAY EVENING WITH YET ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS EXPECTED. THE PATTERN LOOKS TO FINALLY TURN A LITTLE
DRIER AS FLOW TURNS MORE ZONAL AND THE BOUNDARY SHIFTS SOUTH OF
THE REGION FRIDAY NIGHT INTO EARLY SATURDAY BUT THEN ANOTHER
TROUGH APPROACHES FROM THE NORTH ON SUNDAY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 625 PM CDT MON JUN 16 2014
SEVERE THUNDERSTORMS TO MOVE THROUGH RST AND LSE THIS EVENING.
STRONG WINDS AND SUB-IFR CONDITIONS ARE LIKELY AS THEY COME
THROUGH. MAIN TIMING AT RST IS BETWEEN 00-03Z AND AT LSE BETWEEN
02-05Z. AFTER A BREAK LATER TONIGHT/TOMORROW MORNING, MORE STORMS
ARE POSSIBLE TOMORROW AFTERNOON.
&&
.HYDROLOGY...
ISSUED AT 334 PM CDT MON JUN 16 2014
A VERY MOIST AND UNSTABLE AIRMASS WILL BE OVER THE REGION TONIGHT
THROUGH THE END OF THE WEEK WITH PRECIPITABLE WATER VALUES RANGING
FROM 1.5 TO 2.0 INCHES AND WARM CLOUD DEPTHS APPROACHING 4.0 KM.
REPEATED ROUNDS OF THUNDERSTORMS WILL INCREASE FLASH FLOODING
CONCERNS THIS WEEK. HAVE ISSUED A HYDROLOGIC OUTLOOK FOR THE
FLOODING POTENTIAL AND A FLASH FLOOD WATCH MAY BE
NEED...ESPECIALLY AFTER TONIGHTS THUNDERSTORMS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR MNZ079-086>088-
094>096.
IA...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR IAZ008>011-018-019-
029-030.
&&
SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION...HALBACH
HYDROLOGY...WETENKAMPHazardous weather outlook, Jun 16, 3:50 PM CDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 350 PM CDT MON JUN 16 2014 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-172100- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 350 PM CDT MON JUN 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS EVENING AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING BETWEEN 5 PM AND MIDNIGHT WEST OF THE MISSISSIPPI RIVER AND 7 PM TO 2 AM EAST OF THE MISSISSIPPI RIVER. THE HIGHEST THREAT WILL BE ALONG AND SOUTH OF INTERSTATE 90 WITH THE MAIN THREATS TO BE DAMAGING WINDS...ISOLATED TORNADOES AND LARGE HAIL. ALSO EXPECT THESE THUNDERSTORMS TO PRODUCE LOCALLY HEAVY RAINS...WHICH COULD PRODUCE SOME FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER ROUND OF SEVERE STORMS WILL BE POSSIBLE TUESDAY NIGHT. THE TIMING APPEARS TO BE DURING THE EVENING INTO THE OVERNIGHT HOURS. LARGE HAIL AND HEAVY RAINS LEADING TO FLASH FLOODING ARE THE MAIN THREATS. SOME DAMAGING WINDS COULD ALSO OCCUR. THERE WILL BE ANOTHER RISK FOR SEVERE THUNDERSTORMS WEDNESDAY DURING THE LATE AFTERNOON AND EVENING...BUT DETAILS ON THIS ARE STILL UNCERTAIN. FLASH FLOODING FROM REPEATED ROUNDS OF LOCALLY HEAVY RAIN WILL BECOME AN INCREASING THREAT FROM TUESDAY NIGHT INTO FRIDAY. WIDESPREAD RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE POSSIBLE THIS WEEK WITH LOCALLY HIGHER AMOUNTS. THE THREAT FOR THUNDERSTORMS CONTINUES INTO THE WEEKEND. SOME OF THE STORMS COULD PRODUCE HEAVY RAIN MAINTAINING THE THREAT FOR FLASH FLOODING. IT IS TOO EARLY TO DISCERN IF THERE WOULD BE A SEVERE WEATHER THREAT OUTSIDE OF THE FLASH FLOODING POTENTIAL FROM THURSDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULE AT THIS TIME. DTJ
In the hours before
Local storm report, Jun 16, 9:48 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
948 PM CDT MON JUN 16 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM TSTM WND DMG 1 N FESTINA 43.14N 91.87W
06/16/2014 WINNESHIEK IA LAW ENFORCEMENT
TREE DOWN ACROSS HIGHWAY 76
&&
NWS LA CROSSE WI
IRIS SYSTEMLocal storm report, Jun 16, 9:55 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
955 PM CDT MON JUN 16 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM FLASH FLOOD 1 SSW RENOVA 43.72N 92.79W
06/16/2014 MOWER MN BROADCAST MEDIA
COUNTY HIGHWAY 20 UNDER WATER IN SEVERAL
LOCATIONS SOUTH OF COUNTY HIGHWAY 2
NORTHWEST OF DEXTER.
&&
NWS LA CROSSE WI
IRIS SYSTEMLocal storm report, Jun 16, 10:01 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1001 PM CDT MON JUN 16 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM TSTM WND GST 4 NNE BAGLEY 42.95N 91.07W
06/16/2014 M50 MPH GRANT WI EMERGENCY MANAGER
AT THE INTERSECTION OF COUNTY HIGHWAYS X AND
P.
&&
NWS LA CROSSE WI
IRIS SYSTEMLocal storm report, Jun 16, 10:39 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1039 PM CDT MON JUN 16 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG 3 ESE SAINT MARYS 43.78N 90.63W
06/16/2014 MONROE WI PUBLIC
10 INCH DIAMETER TREE BLOWN DOWN
&&
NWS LA CROSSE WI
IRIS SYSTEMLocal storm report, Jun 16, 10:40 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1040 PM CDT MON JUN 16 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM TSTM WND GST HILLSBORO 43.65N 90.34W
06/16/2014 E60 MPH VERNON WI TRAINED SPOTTER
&&
NWS LA CROSSE WI
IRIS SYSTEMLocal storm report, Jun 16, 10:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1042 PM CDT MON JUN 16 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM FLOOD BOSCOBEL 43.14N 90.70W
06/16/2014 GRANT WI EMERGENCY MANAGER
STREET FLOODING
&&
NWS LA CROSSE WI
IRIS SYSTEMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 00:00Z
3.8 hours before the tornado, 123 km from the path. June 17, 2014.
- Mixed-layer CAPE
- 2074 J/kg
- Mixed-layer CIN
- -15 J/kg
- Surface CAPE
- 2990 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.2
- 0-3 km lapse rate
- 7.0 K/km
Davenport, (KDVN), 12:00Z
8.2 hours after it, 123 km from the path. June 17, 2014.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -85581 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -222 m²/s²
- 0-3 km storm-relative helicity
- -87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.2 K/km
The radar
The Quad Cities radar (KDVN), 125 km away, was scanning. The volume nearest the touchdown began at 03:42 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 02:48 UTC | TSTM WND GST 50 | 4 Nne Bagley | Grant, WI | AT THE INTERSECTION OF COUNTY HIGHWAYS X AND P. |
| 03:22 UTC | TSTM WND DMG | Boscobel | Grant, WI | TREES BLOWN DOWN. TIME ESTIMATED FROM RADAR. |
| 03:39 UTC | FLOOD | Boscobel | Grant, WI | STREET FLOODING |
| 03:45 UTC | TSTM WND DMG | Sw Platteville | Grant, WI | *** 5 INJ *** POSSIBLE TORNADO...12 HOMES AND BUSINESSES DETROYED...20 ADDITIONALLY DAMAGED...DAMAGE TO UNIVERSITY...STORM SURVEY BEING CONDUCTED THIS MORNING. |
| 03:48 UTC | TSTM WND GST 63 | 3 S Union | Grant, WI | |
| 03:48 UTC | TSTM WND GST 70 | 3 Wsw Georgetown | Grant, WI | |
| 03:49 UTC | TSTM WND DMG | Platteville | Grant, WI | CARS FLIPPED OVER. 2ND STORY OF A HOUSE BLOWN OFF. SOME HOUSES FLATTENED AND SOME BUILDINGS COLLAPSED. |
| 03:49 UTC | FLOOD | Lancaster | Grant, WI | STREET FLOODING. |
| 03:50 UTC | TSTM WND DMG | Platteville | Grant, WI | TREES BLOWN DOWN ON HOUSES. WINDOWS BLOWN OUT WITH ONE INJURY FROM FLYING GLASS. |
| 04:00 UTC | TSTM WND DMG | 2 N Benton | Lafayette, WI | POWER LINES AND TREES DOWN IN THE WESTERN AND CENTRAL PARTS OF LAFAYETTE COUNTY. |
| 04:00 UTC | TORNADO | 3 E Rewey | Iowa, WI | DELAYED REPORT. NARROWLY DEFINED DAMAGE PATH THROUGH PROPERTY MOVING WEST TO EAST IN WOODED AREA. 50 TO 75 LARGE OAKS 1 1/2 TO 2 FEET IN DIAMETER TAKEN DOWN...TWISTED. DEAD TREES WITHIN 50 FEET OF DAMAGE WERE LEFT STANDI |
| 04:01 UTC | TSTM WND GST 49 | Belmont | Lafayette, WI | MEASURED 49 MPH WIND IN THUNDERSTORM. |
| 04:10 UTC | TORNADO 1 | 4 Sw Mineral Point | Iowa, WI | BRIEF TORNADO TOUCHDOWN TOSSED CARS AND CAUSED BARN DAMAGE. |
| 04:30 UTC | TSTM WND DMG | 5 Sw Mineral Point | Lafayette, WI | TIME OF EVENT ESTIMATED FROM RADAR DISPLAY. BARN DAMAGE, CARS TOSSED, TREES TWISTED AT A FARM NEAR INTERSECTION OF HWY 151 AND COUNTY HWY A. POSSIBLE TORNADO. |
| 04:30 UTC | TSTM WND DMG | Mineral Point | Iowa, WI | LARGE TREES DOWN AND NUMEROUS POWER LINES DOWN IN THE CITY OF MINERAL POINT. |
| 04:41 UTC | TORNADO 1 | 4 Ne Blanchardville | Green, WI | TORNADO DAMAGE TO FARMSTEADS ALONG HAY HOLLOW ROAD IN NORTHWEST GREEN COUNTY. NUMEROUS LARGE TREES DOWN. PRELIMINARY RATING OF EF1 WITH WINDS SPEEDS UP TO 95 MPH. |
| 05:01 UTC | TORNADO | 4 Ene Blanchardville | Green, WI | TREES DOWN AND TWISTED 4 MI. ENE OF BLANCHARDVILLE. DELAYED REPORT FROM GREEN COUNTY SHERIFFS OFFICE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are
The other tornadoes of June 16, 2014
35 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 16 | 3:38 PM CDT | EF0 | Stanton, NE | 1.3 | 100 | |||
| June 16 | 3:42 PM CDT | EF4 | Stanton, NE | 12.1 | 400 | $2.0 million | ||
| June 16 | 3:43 PM CDT | EF0 | Lyon, IA | 0.2 | 50 | |||
| June 16 | 4:00 PM CDT | EF4 | Stanton, NE | 23.9 | 500 | 1 | 20 | $14 million |
| June 16 | 4:13 PM CDT | EF4 | Stanton, NE | 11.5 | 500 | 1 | $1.1 million | |
| June 16 | 4:40 PM CDT | EF4 | Wayne, NE | 15.8 | 530 | $3.0 million | ||
| June 16 | 5:41 PM CDT | EF0 | Dakota, NE | 0.3 | 50 | |||
| June 16 | 5:44 PM CDT | EF0 | Pocahontas, IA | 6.1 | 250 | |||
| June 16 | 6:22 PM CDT | EF0 | Humboldt, IA | 4.6 | 50 | |||
| June 16 | 6:24 PM CDT | EF0 | Custer, NE | 0.2 | 40 | |||
| June 16 | 6:35 PM CDT | EF1 | Garfield, NE | 2.4 | 400 | $15,000 | ||
| June 16 | 6:48 PM CDT | EF1 | Cerro Gordo, IA | 3.0 | 110 | $50,000 | ||
| June 16 | 6:52 PM CDT | EF1 | Wright, IA | 2.6 | 175 | $27,000 | ||
| June 16 | 6:56 PM CDT | EF0 | Cerro Gordo, IA | 1.1 | 40 | $5,000 | ||
| June 16 | 7:01 PM CDT | EF2 | Garfield, NE | 5.2 | 500 | $100,000 | ||
| June 16 | 7:20 PM CDT | EF2 | Garfield, NE | 1.6 | 700 | $100,000 | ||
| June 16 | 7:28 PM CDT | EF2 | Garfield, NE | 0.3 | 400 | $5,000 | ||
| June 16 | 7:30 PM CDT | EF0 | Garfield, NE | 0.2 | 40 | $1,000 | ||
| June 16 | 7:39 PM CDT | EF1 | Butler, IA | 4.7 | 100 | $200,000 | ||
| June 16 | 7:45 PM CDT | EF0 | Butler, IA | 1.7 | 150 | $400,000 | ||
| June 16 | 7:52 PM CDT | EF1 | Butler, IA | 2.1 | 120 | $200,000 | ||
| June 16 | 8:12 PM CDT | EF0 | Bremer, IA | 2.0 | 75 | |||
| June 16 | 8:23 PM MDT | EF0 | Stark, ND | 1.4 | 25 | |||
| June 16 | 9:30 PM CDT | EF1 | Buchanan, IA | 1.3 | 50 | $50,000 | ||
| June 16 | 9:33 PM CDT | EF1 | Delaware, IA | 12.6 | 50 | $100,000 | ||
| June 16 | 10:05 PM CDT | EF0 | Benton, IA | 0.1 | 30 | |||
| June 16 | 10:49 PM CDT | EF1 | Grant, WI | 0.5 | 25 | $540,000 | ||
| June 16 | 11:00 PM CDT | EF1 | Lafayette, WI | 1.2 | 50 | $33,000 | ||
| June 16 | 11:00 PM CDT | EF1 | Lafayette, WI | 4.3 | 200 | $1.5 million | ||
| June 16 | 11:10 PM CDT | EF1 | Iowa, WI | 0.4 | 100 | $20,000 | ||
| June 16 | 11:36 PM CDT | EF1 | Green, WI | 0.5 | 125 | $200,000 | ||
| June 16 | 11:36 PM CDT | EF1 | Green, WI | 0.4 | 125 | $50,000 | ||
| June 16 | 12:08 AM CDT | EF3 | Dane, WI | 1.0 | 100 | $14 million | ||
| June 16 | 12:15 AM CDT | EF2 | Dane, WI | 0.2 | 200 | $5.0 million | ||
| June 16 | 12:21 AM CDT | EF1 | Dane, WI | 1.5 | 300 | $300,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.